SPEAKER: Tardive dyskinesia is a neurological disorder that produces uncontrollable repetitive movements. It can become a complication of treatment due to long term use of certain antipsychotic medications for psychiatric conditions. TD may affect your arms, fingers, legs, and trunk, causing stiff, jerky, or slow, writhing movements. Common symptoms include rapid eye blinking, lip smacking, and grimacing.
It's not exactly clear why TD happens. Antipsychotic medications work by blocking a certain type of dopamine receptor in the brain. But over time, this blockage can lead to an imbalance of dopamine and other neurochemicals. For some people, this can create abnormal signaling in the area of the brain that controls movement. While your doctor may stop, switch, or adjust your medication, it's unclear how well this works. To help prevent TD, your physician may prescribe a newer class of drugs with a decreased risk of developing the disorder.